Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 74, NWS St. Louis, MO

May 27, 2018Marion County, Monroe County, Ralls County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 27, 2018, 5:50 PM CDT for Marion County, Monroe County, Ralls County, Missouri. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2018, 5:50 PM CDT (22:50 UTC)
Expired
May 27, 2018, 6:15 PM CDT
In force
25 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marion County, MO, Monroe County, MO, Ralls County, MO

The radar

The St Louis radar (KLSX), 130 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 5:51 PM CDTHAIL 1.254 Wnw Rensselaer, MOTIME ESTIMATED BY RADAR. FROM WGEM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
347 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
2291 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

641 
WUUS53 KLSX 272250
SVRLSX
MOC127-137-173-272315-
/O.NEW.KLSX.SV.W.0074.180527T2250Z-180527T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
550 PM CDT SUN MAY 27 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Ralls County in northeastern Missouri...
  South central Marion County in northeastern Missouri...
  Northeastern Monroe County in northeastern Missouri...

* Until 615 PM CDT.

* At 549 PM CDT, a severe thunderstorm was located over Rensselaer,
  moving southwest at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Monroe City, Rensselaer, Spaulding and The Landing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3968 9145 3947 9156 3965 9181 3974 9158
TIME...MOT...LOC 2249Z 043DEG 6KT 3968 9156 

HAIL...1.00IN
WIND...60MPH
 
$$

Gosselin
2 follow-up statements
900 
WWUS53 KLSX 272304
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
604 PM CDT SUN MAY 27 2018

MOC127-272314-
/O.CAN.KLSX.SV.W.0074.000000T0000Z-180527T2315Z/
Marion MO-
604 PM CDT SUN MAY 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MARION COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3966 9150 3952 9163 3965 9181 3966 9178
      3966 9172 3969 9171 3969 9162
TIME...MOT...LOC 2304Z 049DEG 12KT 3964 9163 

$$

MOC137-173-272315-
/O.CON.KLSX.SV.W.0074.000000T0000Z-180527T2315Z/
Ralls MO-Monroe MO-
604 PM CDT SUN MAY 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN RALLS AND NORTHEASTERN MONROE COUNTIES...

At 604 PM CDT, a severe thunderstorm was located near Rensselaer,
moving southwest at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Monroe City, Rensselaer and The Landing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
St Louis.

&&

LAT...LON 3966 9150 3952 9163 3965 9181 3966 9178
      3966 9172 3969 9171 3969 9162
TIME...MOT...LOC 2304Z 049DEG 12KT 3964 9163 

HAIL...1.00IN
WIND...60MPH
 
$$

Gosselin
905 
WWUS53 KLSX 272313 RRA
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
613 PM CDT SUN MAY 27 2018

MOC137-173-272323-
/O.EXP.KLSX.SV.W.0074.000000T0000Z-180527T2315Z/
Ralls MO-Monroe MO-
613 PM CDT SUN MAY 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RALLS AND
NORTHEASTERN MONROE COUNTIES WILL EXPIRE AT 615 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.

LAT...LON 3966 9150 3952 9163 3965 9181 3966 9178
      3966 9172 3969 9171 3969 9162
TIME...MOT...LOC 2313Z 043DEG 6KT 3963 9164 

$$

Gosselin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:59 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, May 27, 3:59 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
359 PM CDT Sun May 27 2018

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 228 PM CDT Sun May 27 2018

Another uncapped afternoon with exceptional CAPE values above
3000 J/kg, ample surface moisture and little to no shear will
continue to result in scattered thunderstorm development.

Storms will likely produce locally heavy rain, frequent lightning
with the possibility of hail and gusty winds. However, the threat
of severe weather is low being localized in nature. Storms will
remain nearly stationary with very slow southward movement.
Expect what develops to last a couple hours or so before raining
themselves out. Additional storms will likely develop along
outflow from prior storms making for a rather chaotic behavior at
least through 7pm/8pm.

Memorial Day will be another hot one as an upper ridge builds
slightly further north and east. Most of the area will escape any
thunderstorm activity. The only exception will be extreme
southern portions of the CWA, but it seems greatest chances should
remain over far southeastern Missouri and southern Illinois.
Temperatures will climb well into the 90s, once again challenging
record highs.

There is some question as to whether we stay dry late Monday
night. As Alberto tracks northward, guidance has hinted at a
shortwave feature rotating westward around the northern edge of
this system. This could bring chances precip to the southern third
of the forecast area late Monday night into early Tuesday.

Maples

.LONG TERM...  (Monday Night through Next Sunday)
Issued at 228 PM CDT Sun May 27 2018

Active weather is expected through much of the period. The biggest
headline will relate to remnants of Alberto, as it travels from
the gulf to the Great Lakes from mid to late week.

Medium to long range guidance is coming into better agreement in
tracking Alberto northward and impacting the bi-state region
Tuesday and Wednesday. Shower and thunderstorm potential will
gradually increase through the day Tuesday from south to north, as
high clouds stream in and the outer edge of the system reaches
into the Midwest.

Wednesday stands the best potential for showers and thunderstorms
as low pressure tracks near the Illinois/Indian border. The
question then will be coverage. PWATs climb to around 2 inches
with plenty of convergence on the western periphery of the system.
This may be something to watch with a stark west-to-east gradient
in rainfall. Central Missouri could very well be safe from
rainfall with those along and east of the Mississippi River
running the greatest risk at heavy rain.

Remnants from Alberto begin to pull north of the area early
Thursday. Upper ridging attempts to build into the central Plains
with several weak disturbances rotating around the northern edge
of the ridge. This will keep thunderstorm chances going through
late in the week. The tail end of the period remains questionable
with guidance taking the original upper low from Alberto and merging
with an incoming trough from the west. This whole mess eventually
sinks back southeast and could keep chances from precip in the
forecast through Sunday.

Maples

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1238 PM CDT Sun May 27 2018

VFR conditions are expected to dominate most locations with a
slight chance of an afternoon thunderstorm. Current satellite
image reflects diurnal cu field from Chicago through St. Louis and
points south and east. High pressure continues to build in from
the west, which should keep KCOU and KUIN rain-free.

SPECIFICS FOR KSTL:

VFR is more likely to hold on through the period, as high pressure
builds in from the west this afternoon. KSTL resides on the
borderline of diurnal cu to the south and drier air to the north.
Isolated afternoon thunderstorms will be very difficult to
pinpoint with regard to timing and location. Better chances are
expected south and east. Carried VCTS through the afternoon until
the risk decreases beyond sunset.

Maples

&&

.CLIMATE...
Issued at 1238 PM CDT Sun May 27 2018

Memorial Day Weekend Temperature Records

                 Records Highs    Record High Mins

Sunday   5/27
    St. Louis      93 (2012)         76 (2012)
    Columbia       92 (2012)         70 (2006)
    Quincy         94 (1911)         73 (1914)

Monday   5/28
    St. Louis      94 (2012)         76 (2012)
    Columbia       91 (2012)         72 (2012)
    Quincy         94 (1914)         72 (2012)

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 27, 4:16 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
416 PM CDT Sun May 27 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281145-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
416 PM CDT Sun May 27 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Scattered thunderstorms are expected through this evening.
Some storms may produce locally heavy rain, frequent lightning,
gusty winds and hail. Widespread severe weather is no expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance for thunderstorms Tuesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Maples

In the hours before

Special weather statement, May 27, 5:14 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service St Louis MO
514 PM CDT SUN MAY 27 2018

MOZ051-059-060-272300-
Montgomery MO-Gasconade MO-Warren MO-
514 PM CDT SUN MAY 27 2018

...SPECIAL WEATHER STATEMENT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jonesburg. This storm was nearly stationary. A second storm was
located near New Florence and was also nearly stationary.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Warrenton, Montgomery City, Hermann, New Florence, Jonesburg,
Truesdale, Bellflower, Mineola, Big Spring, High Hill, McKittrick and
Danville.

This includes Interstate 70 in Missouri between exits 170 and 193.

This also includes Deutschheim Historic Site and Graham Cave State
Park.

LAT...LON 3904 9134 3878 9110 3868 9128 3871 9131
      3871 9133 3870 9134 3870 9137 3864 9137
      3862 9140 3890 9161
TIME...MOT...LOC 2213Z 064DEG 4KT 3884 9124

Kanofsky
Local storm report, May 27, 5:30 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
530 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             2 SE NEW FLORENCE       38.89N 91.42W
05/27/2018  M1.00 INCH       MONTGOMERY         MO   TRAINED SPOTTER

&&

MAPLES
Local storm report, May 27, 5:35 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
535 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             2 WSW NEW FLORENCE      38.90N 91.48W
05/27/2018  M1.00 INCH       MONTGOMERY         MO   NWS EMPLOYEE

            EMPLOYEE TRAVELING ALONG I-70 REPORTED 1.00
            HAIL AT MILE MARKER 174.

&&

MAPLES
Special weather statement, May 27, 5:38 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service St Louis MO
538 PM CDT SUN MAY 27 2018

MOZ018-019-026-272330-
Knox MO-Lewis MO-Shelby MO-
538 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX...NORTHEASTERN
SHELBY AND SOUTHWESTERN LEWIS COUNTIES UNTIL 630 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm over
La Belle, moving south at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Belle, Lewistown, Ewing, Knox City, Plevna, Steffenville and
Newark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 4022 9190 3997 9167 3994 9175 3995 9184
      3992 9184 3987 9199 3996 9210 4017 9212
TIME...MOT...LOC 2238Z 337DEG 9KT 4012 9193

Gosselin
Special weather statement, May 27, 5:45 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service St Louis MO
545 PM CDT SUN MAY 27 2018

MOZ027-035-272330-
Marion MO-Ralls MO-
545 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RALLS AND SOUTH
CENTRAL MARION COUNTIES UNTIL 630 PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rensselaer, moving southwest at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Monroe City, Center, Rensselaer, Spaulding and The Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3967 9140 3946 9157 3959 9171 3960 9171
      3960 9172 3966 9171 3966 9177 3967 9176
      3975 9157
TIME...MOT...LOC 2244Z 043DEG 6KT 3969 9155

Gosselin
Local storm report, May 27, 5:50 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
550 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             1 NNW RENSSELAER        39.69N 91.56W
05/27/2018  M1.00 INCH       MARION             MO   PUBLIC

            SPOTTER REPORTED HAIL THE SIZE OF QUARTERS
            AND DIMES NEAR ELM AND COUNTY ROAD 267.

&&

MAPLES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:18 PM CDTSpecial Weather StatementLSXMarion27 min
May 26, 7:48 PM CDTSpecial Weather StatementLSXMarion27 min
May 26, 11:59 PM CDTSevere Thunderstorm WarningLSXSaint Charles46 min
May 27, 1:23 AM CDTAreal Flood AdvisoryLSXSaint Charles, Saint Louis94 min
May 27, 1:45 AM CDTSpecial Weather StatementLSXCity of Saint Louis45 min
May 27, 1:58 AM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis34 min
May 27, 3:21 PM CDTSpecial Weather StatementLSXCity of Saint Louis24 min
May 27, 3:28 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis, City of Saint Louis32 min
May 27, 3:54 PM CDTAreal Flood AdvisoryLSXSaint Louis, City of Saint Louis3 hr
May 27, 4:53 PM CDTSpecial Weather StatementLSXIron37 min
May 27, 5:01 PM CDTSpecial Weather StatementLSXPike44 min
May 27, 5:14 PM CDTSpecial Weather StatementLSXMontgomery, Warren46 min
May 27, 5:22 PM CDTSevere Thunderstorm WarningLSXMontgomery, Warren53 min
May 27, 5:38 PM CDTSpecial Weather StatementLSXLewis52 min
May 27, 5:45 PM CDTSpecial Weather StatementLSXRalls45 min
May 27, 5:46 PM CDTSevere Thunderstorm WarningLSXKnox29 min
May 27, 6:11 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis40 min
May 27, 6:12 PM CDTSpecial Weather StatementLSXKnox33 min
May 27, 6:15 PM CDTSpecial Weather StatementLSXMonroe45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.